Serotonin syndrome following methylene blue administration during cardiothoracic surgery.
Journal of pharmacy practice
Coronary Artery Bypass, Female, Humans, Methylene Blue, Middle Aged, Mitral Valve, Serotonin Syndrome
INTRODUCTION: Despite its favorable safety profile, there have been reports of methylene blue-induced encephalopathy and serotonin syndrome in patients undergoing parathyroidectomy. We report a case of serotonin syndrome following methylene blue administration in a cardiothoracic surgery patient.
CASE REPORT: A 59-year-old woman taking preoperative venlafaxine and trazodone was given a single dose of 2 mg/kg methylene blue (167 mg) during a planned coronary artery bypass and mitral valve repair. Postoperatively, she was febrile to 38.7°C and developed full-body tremors, rhythmic twitching of the perioral muscles, slow conjugate roving eye movements, and spontaneous movements of the upper extremities. Electroencephalography revealed generalized diffuse slowing consistent with toxic encephalopathy, and a computed tomography scan showed no acute process. The patient's symptoms were most consistent with a methylene blue-induced serotonin syndrome. Her motor symptoms resolved within 48 hours and she was eventually discharged home.
DISCUSSION: Only 2 cases of methylene blue-induced serotonin syndrome during cardiothoracic surgery have been described in the literature, with this report representing the third case. Methylene blue and its metabolite, azure B, are potent, reversible inhibitors of monoamine oxidase A which is responsible for serotonin metabolism. Concomitant administration of methylene blue with serotonin-modulating agents may precipitate serotonin syndrome.
Smith, Christina J; Wang, Dorothy; Sgambelluri, Anna; Kramer, Robert S; and Gagnon, David J, "Serotonin syndrome following methylene blue administration during cardiothoracic surgery." (2015). Maine Medical Center. 475.